Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Reddish discharge after relations

8 November, 2021

Question:

I’ve noticed lately that after intercourse, I have discharge the next day that is reddish. I have a Mirena IUD now for 4 years and haven’t gotten a proper period since then so I very rarely become niddah. On the advice of our Rabbi, spotting does not render me niddah, especially since I wear black underwear and am not getting my periods.

I remember learning once that it is possible for intercourse to cause a woman to become niddah and this would be a cause for a husband and wife to divorce. I worry that this is what is happening to me.

Can you explain to me more about what could be causing my spotting and whether it is possible that it makes me niddah?


Answer:

The halachic concern of intercourse causing bleeding (ro’ah mechamat tashmish) does not apply to reddish discharge or staining found the next day. It applies only when blood is found during or immediately after intercourse. Therefore, you don’t have to worry about this issue.

It is possible that the staining you are finding is due to a cervical irritation. If you continue finding reddish discharge after intercourse we recommend consulting with your doctor. Another possibility is that you are experiencing light staining from the IUD, which you wouldn’t notice if not for the heavier amounts of seminal discharge after intercourse. In either case, you may continue to take precautions against becoming niddah from the staining by wearing colored underwear and waiting after urinating before wiping. See our article on stains for more details.

Please feel free to get back to us with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.